Medications that cause hearing loss and tinnitus.

It’s normal to check out the side effects of a medication when you start taking it. You want to find out if you can expect to feel nauseous or if it will cause you to have dry mouth. A more serious side effect that can potentially happen is hearing loss. It’s a complication medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs cause this problem, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom noise people hear that commonly presents as:

  • Popping
  • Thumping
  • Ringing
  • A windy sound

Most of the time, the tinnitus stops when you stop taking the medication. Some ototoxic drugs, on the other hand, might lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, can be added to this list. The hearing problems caused by these medications are generally correctable when you stop taking them.

Antibiotics come in as a close second for common ototoxic medications. Not all antibiotics are ototoxic, though. You might have heard of some of these that aren’t:

  • Vancomycin
  • Erythromycin
  • Gentamycin

After you stop using the antibiotics the problem goes away like with painkillers. The standard list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Compounds

Some diuretics can trigger tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Caffeine
  • Tonic water
  • Marijuana

Every time you enjoy your coffee in the morning, you are subjecting your body to something that might cause your ears to ring. The good news is it will clear up once the drug is out of your system. Some drugs, ironically, which doctors give to treat tinnitus are in fact on the list of offenders.

  • Amitriptyline
  • Lidocaine
  • Prednisone

However, the dosage that will lead to tinnitus is a lot more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Slightly irritating to completely incapacitating is the things you can typically be expecting.

Be on guard for:

  • Poor balance
  • Tinnitus
  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Hearing loss on one or both sides

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should never stop using what your doctor tells you to. Remember that these symptoms are temporary. You should feel comfortable asking your doctor if a prescription is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care professional to have a hearing test.